Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 91, NWS Des Moines, IA

October 23, 2009Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 23, 2009, 12:33 AM CDT for Mahaska County, Marion County, Iowa. It took effect at Oct 23, 2009, 12:39 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2009, 12:33 AM CDT (05:33 UTC)
In effect from
Oct 23, 2009, 12:39 AM CDT
Expired
Oct 23, 2009, 7:19 PM CDT
In force
19 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar Creek near Bussey (BSSI4).

Action stage
16 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 230533
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1233 AM CDT FRI OCT 23 2009

...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD 
WARNING...

.PERSIST RAINFALL OVER THE PAST 24 HOURS HAS LED TO SIGNIFICANT 
RISES ON CEDAR CREEK NEAR BUSSEY.  MINOR FLOODING IS EXPECTED 
ALONG THE CREEK FOR A BRIEF PERIOD EARLY THIS MORNING. 

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-240533-
/O.NEW.KDMX.FL.W.0091.091023T0539Z-091024T1204Z/
/BSSI4.1.ER.091023T0539Z.091023T0600Z.091023T1204Z.NO/
1233 AM CDT FRI OCT 23 2009

...FLOOD WARNING IN EFFECT UNTIL THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE CEDAR CREEK NEAR BUSSEY.
* UNTIL THIS MORNING.
* AT 12:15 AM FRIDAY THE STAGE WAS 17.7 FEET...AND RISING. 
* FLOOD STAGE IS  18 FEET.
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE AFTER MIDNIGHT...AND CONTINUE 
  RISING TO 18.3 FEET AFTER MIDNIGHT. FALL BELOW FLOOD STAGE THIS 
  MORNING.

$$
4 follow-up statements
000 
WGUS83 KDMX 230847
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CDT FRI OCT 23 2009

...FLOOD WARNINGS CONTINUE FOR PORTIONS OF SOUTHEAST IOWA...

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-240847-
/O.EXT.KDMX.FL.W.0091.000000T0000Z-091024T1932Z/
/BSSI4.1.ER.091023T0609Z.091023T1200Z.091023T1932Z.NO/
347 AM CDT FRI OCT 23 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK NEAR BUSSEY.
* UNTIL THIS AFTERNOON.
* AT  3:15 AM FRIDAY THE STAGE WAS 18.8 FEET...AND RISING. 
* FLOOD STAGE IS  18 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...RISE TO 19.7 FEET THIS MORNING. FALL BELOW FLOOD STAGE 
  THIS AFTERNOON.


$$

IAC117-185-240847-
/O.EXT.KDMX.FL.W.0090.000000T0000Z-091025T0900Z/
/CHTI4.1.ER.091023T0005Z.091023T1200Z.091024T0900Z.NO/
347 AM CDT FRI OCT 23 2009

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY SATURDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL EARLY SATURDAY MORNING.
* AT  2:45 AM FRIDAY THE STAGE WAS 16.8 FEET...AND RISING. 
* FLOOD STAGE IS  15 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...RISE TO 17.0 FEET THIS MORNING. FALL BELOW FLOOD STAGE 
  EARLY SATURDAY MORNING.


$$
000 
WGUS83 KDMX 231144
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 AM CDT FRI OCT 23 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-241144-
/O.CON.KDMX.FL.W.0091.000000T0000Z-091024T1932Z/
/BSSI4.1.ER.091023T0609Z.091023T1200Z.091023T1932Z.NO/
644 AM CDT FRI OCT 23 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK NEAR BUSSEY.
* UNTIL THIS AFTERNOON.
* AT 6:15 AM FRIDAY THE STAGE WAS 19.0 FEET...AND RISING. 
* FLOOD STAGE IS 18 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...RISE TO 19.7 FEET THIS MORNING. FALL BELOW FLOOD STAGE 
  THIS AFTERNOON.


$$

IAC117-185-241144-
/O.CON.KDMX.FL.W.0090.000000T0000Z-091025T0900Z/
/CHTI4.1.ER.091023T0005Z.091023T1200Z.091024T0900Z.NO/
644 AM CDT FRI OCT 23 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL EARLY SATURDAY MORNING.
* AT 5:45 AM FRIDAY THE STAGE WAS 17.0 FEET...AND RISING. 
* FLOOD STAGE IS 15 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...RISE TO 17.0 FEET THIS MORNING. FALL BELOW FLOOD STAGE 
  EARLY SATURDAY MORNING.


$$
000 
WGUS83 KDMX 231733
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1233 PM CDT FRI OCT 23 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-241733-
/O.CON.KDMX.FL.W.0092.000000T0000Z-091026T2100Z/
/OOAI4.1.ER.091023T1357Z.091025T0000Z.091025T2100Z.NO/
1233 PM CDT FRI OCT 23 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL SUNDAY AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* UNTIL SUNDAY AFTERNOON.
* AT 11:30 AM FRIDAY THE STAGE WAS 17.4 FEET...AND RISING. 
* FLOOD STAGE IS  17 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...RISE TO 18.6 FEET SATURDAY EVENING. FALL BELOW FLOOD 
  STAGE SUNDAY AFTERNOON.

$$

IAC123-125-241733-
/O.EXT.KDMX.FL.W.0091.000000T0000Z-091024T2048Z/
/BSSI4.1.ER.091023T0609Z.091023T1715Z.091023T2048Z.NO/
1233 PM CDT FRI OCT 23 2009

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK NEAR BUSSEY.
* UNTIL LATE THIS AFTERNOON.
* AT 12:15 PM FRIDAY THE STAGE WAS 19.4 FEET...AND RISING. 
* FLOOD STAGE IS  18 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...FALL BELOW FLOOD STAGE LATE THIS AFTERNOON.

$$

IAC117-185-241733-
/O.EXT.KDMX.FL.W.0090.000000T0000Z-091025T0600Z/
/CHTI4.1.ER.091023T0005Z.091023T1715Z.091024T0600Z.NO/
1233 PM CDT FRI OCT 23 2009

...FLOOD WARNING NOW IN EFFECT UNTIL AFTER MIDNIGHT TONIGHT...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL AFTER MIDNIGHT TONIGHT.
* AT 12:15 PM FRIDAY THE STAGE WAS 17.1 FEET...AND STEADY. 
* FLOOD STAGE IS  15 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...FALL BELOW FLOOD STAGE AFTER MIDNIGHT TONIGHT.

$$
000 
WGUS83 KDMX 240019
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT FRI OCT 23 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-240049-
/O.CAN.KDMX.FL.W.0091.000000T0000Z-091024T2048Z/
/BSSI4.1.ER.091023T0609Z.091023T1900Z.091023T2207Z.NO/
719 PM CDT FRI OCT 23 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE CEDAR CREEK NEAR BUSSEY.
* AT  6:15 PM FRIDAY THE STAGE WAS 17.2 FEET...AND FALLING. 
* RECENT ACTIVITY...FELL BELOW FLOOD STAGE AT  5:07 PM FRIDAY.
* FORECAST...FALL TO 8.1 FEET SUNDAY MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 22, 11:45 PM CDT, 48 minutes earlier.

Area forecast discussion, Oct 22, 11:45 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT THU OCT 22 2009

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
WIDESPREAD RAIN OVER ENTIRE CWA TODAY WITH AMOUNTS OVER 2 INCHES IN
THE PAST 24 HOURS.  UPPER LOW OVER CENTRAL KANSAS ATTM IS FORECAST
TO LIFT NORTHEAST ACROSS IOWA ON FRIDAY.  WIDESPREAD RAIN DUE TO
PROLONGED ISENTROPIC LIFT IN CYCLONES WARM CONVEYOR BELT PCPN BAND
SHOULD CONTINUE THIS EVENING WITH ANOTHER .25 TO .50 INCHES OF RAIN
BY 06Z. DRY SLOT SHOULD MOVE INTO SRN IA AFTER 06Z CUTTING OFF QPF
IN THE SOUTH.  DEFORMATION ZONE PCPN SHOULD CONTINUE AFTER MIDNIGHT
ACROSS THE NORTH WITH ANOTHER HALF INCH OF RAIN.  NAM MODEL
SOUNDINGS SUPPORT KEEPING PCPN LIQUID TONIGHT BUT THE GFS SOUNDINGS
SUPPORT TURNING OVER THE SNOW LATE. WILL KEEP TONIGHT LIQUID FOR
NOW...BUT IT WILL NEED TO BE WATCHED.  BLEND OF MAV/MET GUIDANCE
FLOW LOW TEMPERATURES WITH A SLIGHT ADJUSTMENT UP.

.LONG TERM...
MODELS ARE IN GOOD AGREEMENT THAT LOW CURRENTLY LOCATED IN CENTRAL
NEBRASKA WILL CONTINUE TO MOVE NORTHEAST ACROSS IOWA FRIDAY.
PRECIP WILL CONTINUE AS LOW TREKS NORTHWARD...AND LINGER INTO
EARLY SATURDAY AS DEFORMATION ZONE WRAPS AROUND TO NORTHERN IOWA
ALONG WILL GOOD FORCING. HAVE FAVORED THE GFS SOLUTION AS IT HAS BEEN
CONSISTENT IN THE TIMING. SATURDAY WILL SEE A BREAK IN PRECIP AS A
WEAK UPPER LEVEL RIDGE BUILDS INTO THE AREA. HAVE ONLY TWEAKED
TEMPERATURES SLIGHTLY COOLER THROUGH THE WEEKEND AS MOISTURE AND
CLOUD COVER WILL REMAIN.

NORTHEAST OF CWA COULD SEE A RAIN/SNOW MIX TURNING OVER TO
SNOW OVERNIGHT THURSDAY AND FRIDAY. HOWEVER...HAVE ONLY MENTIONED
SLIGHT CHANCES OF A MIX AND NO ACCUMULATION. BELIEVE THAT DRYING
IN THE DENDRITIC LAYER FRIDAY WILL LIMIT SNOW CHANCES...AND PRECIP
WILL REMAIN RAIN.

HAVE INCREASED PRECIP SUNDAY AHEAD OF A WEAK COLD FRONT WHICH WILL
MOVE SOUTHEAST ACROSS THE STATE BY EARLY MONDAY MORNING. ZONAL FLOW
WILL RETURN BRIEFLY...BRING A BREAK IN THE PRECIP FOR MONDAY AND
TUESDAY...AHEAD OF ANOTHER LOW PRESSURE SYSTEM WHICH WILL MOVE
THROUGH THE REGION. MODELS ARE IN AGREEMENT WITH TRACK AND TIMING OF
LOW ACROSS NORTH CENTRAL CONUS...PLACING IT IN THE CENTRAL DAKOTAS
BY 12Z TUESDAY. THERE WILL NOT BE A SHORTAGE OF  MOISTURE AND
DYNAMICS AHEAD OF THE LOW SO HAVE FAVORED THE GFS THROUGH THE REST
OF THE PERIOD...WHICH BRINGS MORE PRECIP ACROSS THE REGION. HAVE
LEFT OUT THE MENTION OF SNOW ACROSS THE NORTH WEDNESDAY AS TEMPS
LOOK TO BE TOO WARM.

&&

.AVIATION...23/06Z
WATER VAPOR IMAGERY SHOWING A DRY PUNCH COMING INTO SRN IA.  THIS IS
EVIDENT ON RADAR AS WELL AS PRECIP SHIELD IS DIMINISHING.  UPPER LOW
HAS YET TO MOVE EAST HOWEVER AND DEFORMATION ZONE PRECIP STILL GOING
STRONG OUT TO THE WEST.  BOTTOM LINE IS THERE WILL BE A RESPITE FROM
THE MODERATE RAINFALL OVER EASTERN TAF LOCATIONS OF CENTRAL IOWA
UNTIL AFT 10Z WHEN THE LOW BEGINS TO PULL EAST.  MVFR/IFR CONDITIONS
IN LOW CIGS HOWEVER WILL PERSIST. EXPECT LITTLE IMPROVEMENT UNTIL
AFT 24/00Z.  SFC FLOW WL NORTHERLY AND SUSTAIN AT 15G25KTS THROUGH
24/00Z AS WELL.

&&

.HYDROLOGY...
AS OF RIGHT NOW...NO WORSE THAN SIGNIFICANT WITHIN BANK RISES ARE
ANTICIPATED AT ALL RIVER FORECAST POINTS DUE TO CURRENT RUNOFF AND
24 HOURS WORTH OF QPF.  MANY LOCATIONS IN THE SE HALF OF IA HAVE
RECEIVED AN INCH OR MORE IN THE 24 HOUR PERIOD ENDING AT 20Z...WITH
SOME SITES IN CENTRAL IA SEEING OVER TWO INCHES.  MAX QPF
AMOUNTS...AN INCH OR MORE...WILL SHIFT INTO NRN IA WITH CENTRAL AND
SRN SECTIONS NOT LIKELY SEEING MORE THAN AN ADDITIONAL HALF INCH.
HOWEVER THE CHARITON RIVER AT CHARITON AND THE S SKUNK RIVER AT
OSKALOOSA WILL HAVE TO BE WATCHED AND ARE CURRENTLY THE MOST
FAVORABLE LOCATIONS TO EXCEED FLOOD STAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...WILKINS
HYDROLOGY...SMALL
Hazardous weather outlook, Oct 22, 11:07 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1107 PM CDT THU OCT 22 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>083-
085-086-092>097-240415-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1107 PM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ084-240415-
LUCAS-
1107 PM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LUCAS COUNTY OF CENTRAL IOWA.

.DAY ONE...TONIGHT

PERIODS OF LIGHT TO MODERATE RAINFALL WILL CONTINUE OVERNIGHT.
RIVER FLOODING OVER PARTS OF THE CHARITON RIVER WILL CONTINUE
OVERNIGHT AS PERIODS OF LIGHT TO MODERATE RAINFALL OCCUR. A RIVER FLOOD
WARNING REMAINS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR PARTS OF THE CHARITON
RIVER THROUGH FRIDAY AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 9:03 AM CDTRiver Flood WarningDMXMahaska, Marion67 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.